Alert archive / Kansas / Red Flag Warnings in 2010

Red Flag Warning 1, NWS Wichita, KS

March 26, 20105 counties in Kansas

NWS Wichita, KS issued this red flag warning at Mar 26, 2010, 9:10 AM CDT for 5 counties in Kansas. It took effect at Mar 26, 2010, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 26, 2010, 9:10 AM CDT (14:10 UTC)
In effect from
Mar 26, 2010, 1:00 PM CDT
Expired
Mar 26, 2010, 7:00 PM CDT
In force
6 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Rice County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 144 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 2.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2010-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2010-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 398 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1792 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
398 m²/s²
0-3 km storm-relative helicity
714 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

194 
WWUS83 KICT 261410
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
910 AM CDT FRI MAR 26 2010

...STRONG SOUTH WINDS TO RESULT IN EXTREME FIRE DANGER THIS AFTERNOON...

.LOW PRESSURE DEVELOPING ACROSS THE HIGH PLAINS WILL RESULT IN 
STRONG SOUTHERLY WINDS BY THIS AFTERNOON...RESULTING IN EXTREME 
FIRE DANGER LEVELS ACROSS THE AREA.

KSZ032-033-047-048-050-262215-
/O.NEW.KICT.FW.W.0001.100326T1800Z-100327T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
910 AM CDT FRI MAR 26 2010

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN KANSAS...32...33...47...48...50.

SOUTH WINDS WILL INCREASE TO 25 TO 30 MPH THIS AFTERNOON...WITH 
GUSTS OF 40 TO 45 MPH. THIS IN COMBINATION WITH MILD TEMPERATURES 
AND LOWER HUMIDITY LEVELS WILL RESULT IN EXTREME FIRE DANGER 
DURING THE AFTERNOON AND EARLY EVENING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

KED
2 follow-up statements
113 
WWUS83 KICT 262100
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT FRI MAR 26 2010

...STRONG SOUTHEAST WINDS CONTINUE TO RESULT IN EXTREME FIRE DANGER
OVER MOST OF CENTRAL KANSAS UNTIL EARLY THIS EVENING...

.LOW PRESSURE DEVELOPING ACROSS THE HIGH PLAINS WILL PRODUCE STRONG
SOUTHEAST WINDS OF 25 TO 35 MPH LATE THIS AFTERNOON. THEREFORE...AN
EXTREME FIRE DANGER WILL CONTINUE TO EXIST OVER THE WESTERN HALF OF
CENTRAL KANSAS THRU EARLY EVENING.

KSZ032-033-047-048-050-270000-
/O.CON.KICT.FW.W.0001.000000T0000Z-100327T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
400 PM CDT FRI MAR 26 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING.

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN KANSAS...32...33...47...48...50.

SOUTHEAST WINDS OF 25 TO 35 MPH...WITH GUSTS AROUND 40 MPH...WILL
PERSIST UNTIL EARLY THIS EVENING. WITH MILD TEMPERATURES AND LOWER
HUMIDITY LEVELS AN EXTREME FIRE DANGER WILL CONTINUE TO EXIST OVER
THE WESTERN HALF OF CENTRAL KANSAS UNTIL EARLY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD
OF THIS FIRE WEATHER PRODUCT.

&&

$$

ES
947 
WWUS83 KICT 262356
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
656 PM CDT FRI MAR 26 2010


KSZ032-033-047-048-050-270100-
/O.EXP.KICT.FW.W.0001.000000T0000Z-100327T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-
656 PM CDT FRI MAR 26 2010

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN KANSAS...32...33...47...48...50.

THE RED FLAG WARNING WILL EXPIRE AT 7 PM THIS EVENING DUE TO THE
DECREASE IN WIND SPEEDS ACROSS THE AREA. HOWEVER ANY LINGERING
FIRES COULD CONTINUE TO BURN AND SPREAD DUE TO THE FACT THAT
BREEZY CONDITIONS WILL STILL REMAIN.

$$

DUNTEN

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 26, 6:46 AM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Mar 26, 6:46 AM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
646 AM CDT FRI MAR 26 2010

.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

WINDY CONDITIONS EXPECTED ACROSS MOST OF CENTRAL AND SOUTH CENTRAL
KANSAS THIS AFTERNOON AS THE SURFACE PRESSURE GRADIENT TIGHTENS
AHEAD OF A DEVELOPING LOW PRESSURE AREA IN SW KS.  THIS WILL LEAD TO
PORTIONS OF CENTRAL KS NEAR THE KRSL AND KSLN TAF SITES SEEING GUSTS
TO 38-40 KTS BY THE AFTERNOON HOURS.

NEXT CONCERN WILL BE INCREASING MOISTURE AND LAPSE RATES IN THE MID
LAYERS THIS EVENING AND OVERNIGHT AS A STORM SYSTEM BEGINS TO MOVE
ALONG THE KS/OK BORDER. THIS WILL ESPECIALLY BE TRUE FOR AREAS NEAR
KRSL/KSLN AND KHUT...WHERE LAPSE RATES COULD BE STEEP ENOUGH TO
OVERCOME LIMITED MOISTURE FOR A TSRA CHANCE AFTER 06Z/SAT. SO WILL
INCLUDE THIS MENTION.  NOT AS CONFIDENT ABOUT TSRA CHANCE FURTHER
SOUTH NEAR KICT...BUT COULD SEE SOME MID LEVEL ACCAS DEVELOP...SO
WILL INCLUDE A CB MENTION FOR NOW.

KETCHAM

&&

.PREV DISCUSSION... /ISSUED 301 AM CDT FRI MAR 26 2010/

DISCUSSION...
FORECAST UPDATES WILL FOCUS ON PRECIPITATION CHANCES FOR TONIGHT
INTO SATURDAY...FOLLOWED BY A WAY OVER DUE WARM-UP SLATED FOR NEXT
WEEK.

TDY-TONIGHT
HIGH LEVEL CLOUDS AND SOUTHERLY WIND SPEEDS WILL BE ON THE INCREASE
FOR THE CENTRAL PLAINS TODAY...AS ENERGETIC WAVE VIA CURRENT
SATELLITE WATER VAPOR TRANSLATES EAST/SOUTHEAST ACROSS THE
SOUTHWESTERN STATES. DEEP MIXING SHOULD CAUSE WIND SPEEDS TOO
REACH WIND ADVISORY CRITERIA ACROSS THE HIGHER TERRAIN AREAS IN
CENTRAL KANSAS...THUS WE HAVE HOISTED A WIND ADVISORY FOR PORTIONS
OF CENTRAL KANSAS. OTHERWISE THE UPPER LEVEL SYSTEM WILL CONTINUE
TOO DEEPEN AND MATURE TONIGHT AS IT MOVES INTO WEST TEXAS THEN
CENTRAL OKLAHOMA. STRONG VERTICAL MOTION AHEAD OF THIS SYSTEM WILL
GIVE WAY TOO HIGHER PRECIPITATION CHANCES FOR MAINLY CENTRAL
KANSAS TONIGHT...WITH LOWER CHANCES ACROSS SOUTHERN KANSAS. VERY
STEEP MID-LEVEL LAPSE RATES WILL HELP COMPENSATE FOR LOW QUALITY
MOISTURE AND GIVE WAY TO SOME THUNDERSTORM ACTIVITY TONIGHT.

SAT-SUN
DECENT CHANCES OF RAIN AND COOLER TEMPERATURES WILL AFFECT MUCH OF
THE REGION ON SATURDAY...WITH ISOLATED THUNDERSTORMS POSSIBLE EAST
OF THE KANSAS TURNPIKE FOR SATURDAY AFTERNOON AS COLD POCKET FROM
UPPER SYSTEM REMAINS IN THE VICINITY. RAIN CHANCES WILL LINGER INTO
SATURDAY NIGHT BUT CLEARING SKIES AND WARMER TEMPERATURES WILL
SPREAD WESTWARD ACROSS KANSAS ON SUNDAY.

EXTENDED: MON-THU
HIGH CONFIDENCE FOR ABOVE NORMAL TEMPERATURES AND DRY WEATHER TO OCCUR
THIS PERIOD...AS UPPER RIDGE MOVES INTO THE AREA FOLLOWED BY A PATTERN
SHIFT TO SOUTHWESTERLY FLOW ALOFT. THIS PATTERN SHIFT WILL ALSO CAUSE
THE SOUTHERLY WINDS TO BECOME QUITE STRONG EVERY DAY...ESPECIALLY
DURING THE AFTERNOON HOURS FOR TUESDAY-THURSDAY. LONG RANGE MODELS
SHOW A SLOW DEEP TROUGH EVOLUTION TAKING PLACE ACROSS THE
SOUTHWEST STATES FROM MID TO LATE NEXT WEEK. THIS PATTERN WOULD
FAVOR A MEANINGFUL TAP TOO RICHER GULF MOISTURE AND MORE SPRING-
LIKE THUNDERSTORMS...STAY TUNED.

JAKUB

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
NO SIGNIFICANT CHANGES WERE MADE TO THE PREVIOUS FORECAST. LATEST
SURFACE ANALYSIS WAS SHOWING SURFACE HIGH PRESSURE CENTERED OVER
EASTERN KANSAS. THIS SURFACE HIGH WILL CONTINUE TO DRIFT EAST
WHILE LOW PRESSURE INCREASES ACROSS THE ROCKIES. AS A
RESULT...VERY WINDY CONDITIONS ARE EXPECTED ON FRIDAY ESPECIALLY
AT THE RSL TAF SITE. THE WIND SHOULD GRADUALLY SUBSIDE AROUND
SUNSET.

COX

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    63  45  53  42 /   0  20  50  30
HUTCHINSON      64  44  51  40 /   0  50  60  30
NEWTON          63  44  52  41 /   0  30  60  40
ELDORADO        62  45  55  40 /   0  20  50  40
WINFIELD-KWLD   64  46  57  42 /   0  10  50  40
RUSSELL         64  41  46  37 /   0  80  80  30
GREAT BEND      64  42  48  38 /   0  80  80  30
SALINA          63  43  48  39 /   0  80  80  30
MCPHERSON       63  44  50  39 /   0  60  70  30
COFFEYVILLE     64  46  62  42 /   0  10  50  60
CHANUTE         62  46  59  42 /   0  10  50  60
IOLA            61  45  57  42 /   0  20  60  60
PARSONS-KPPF    63  46  60  42 /   0  10  50  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR KSZ032-033-047-048-050.

&&
Hazardous weather outlook, Mar 26, 5:15 AM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
515 AM CDT FRI MAR 26 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-271015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
515 AM CDT FRI MAR 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTH WINDS WILL AFFECT CENTRAL KANSAS TODAY...PLEASE REFER
TO THE LATEST WIND ADVISORY PRODUCT FOR MORE DETAILS.

THE COMBINATION OF DRY AIR AND STRONG GUSTY SOUTH WINDS WILL
CREATE VERY HIGH FIRE DANGER LEVELS ACROSS THE ENTIRE REGION
TODAY. SOME LOCATIONS IN CENTRAL KANSAS COULD EVEN REACH EXTREME
FIRE DANGER LEVELS. OUTDOOR BURNING IS NOT RECOMMENDED TODAY AS
ANY FIRE WOULD BE VERY DIFFICULT TOO CONTROL.

IN ADDITION...THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND
SOUTH CENTRAL KANSAS LATE TONIGHT. SEVERE WEATHER IS NOT EXPECTED
WITH ANY OF THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN FOR SATURDAY
AFTERNOON ACROSS SOUTHEAST KANSAS...SEVERE WEATHER IS NOT
EXPECTED.

ABOVE NORMAL TEMPERATURES ARE EXPECTED FOR TUESDAY THROUGH
THURSDAY OF NEXT WEEK. THIS WARM DRY AIR WILL COMBINE WITH STRONG
SOUTHERLY WINDS TOO CREATE VERY HIGH TO POTENTIALLY EXTREME FIRE
DANGER LEVELS...MAINLY DURING THE AFTERNOON HOURS ACROSS CENTRAL
AND SOUTH CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CJ

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 2:56 AM CDTWind AdvisoryICTBarton, Ellsworth, Lincoln, Rice, Russell16 hr

Nearby

Red Flag Warnings in Kansas, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.